Melissa is a mom who writes her blog entitled ’For Better or Worse’. I can’t remember the last time I re-blogged something but the message in her post below is so powerful, I just had to do it. I could only publish parts of her story. If you would like to read it in its entirety or check out other posts she has written, click here.
Some years ago, David and I were marriage preparation leaders for engaged couples in our parish. Time and time again we heard stories from the young couples who came to prepare with us that were similar to the one Melissa shares below. A young woman is put on the birth control pill to ‘regulate her cycles’. She has headaches, non-specific aches or other generalized feelings of illness, and a decline in interest in her soon-to-be husband. She thinks she is going crazy. The culprit turns out to be the highly potent hormones in ‘the pill’. One young soon-to-be bride came right out one night and said to David and me, “I am repulsed by the thought of being intimate with him (her fiance)”. This was a twenty-something young woman speaking about her beloved and referring to their wedding night! This not normal, we told her, and recommended that she go back to her doctor to find answers. We encouraged her to work with her doctor to find alternate ways to treat her condition. I believe she ultimately did, but many don’t.
I personally know women who were on ‘the pill’ for years before marriage because of various female conditions, and then once these women were married and wanted to have children…they couldn’t get pregnant. Coincidence? Perhaps. But there seems to be mounting evidence to the contrary.
Without further comment, I’d like to share Melissa’s thoughts with you. A big thank you to Melissa for sharing such intimate details in such a public way. I’m sure she’d love if you would stop by her blog and comment. And now, Melissa:
My story begins back in high school. I was the last one in my circle, probably my class, to officially enter into womanhood. It was great and not so great at the same time. Most of the time I just pretended that I had gotten “it”, because I wanted to fit in. Once I finally did get “it”, “it” was horrible! I had the worst time every month. I started getting headaches, the worst cramping you could possibly imagine, terrible backache, and irregularity that had me constantly worrying about when “it” would come again. I often missed days of school laying on a heating pad. Finally, my mom decided to take me to a …doctor …
After my examination, this doctor wanted to talk to me “alone” in his office. He gave me the option of two different “kinds” of medication. One was the “pill”. He explained that this one would help my monthly issues the most and protect me from other “things.” (Wink. Wink.) Well, I opted for the one that would relieve my symptoms the most. I left out of there and got my prescription filled ready to have a “normal” life. Little did I know, I wouldn’t have a normal life again for many, many years.
Fast forward five or six years, I’m married and ready to begin my family. I get off of the “pill” and nothing. Month after month, no baby. A year goes by, no baby. Several months in a row, I went in to my doctor’s office after having a positive pregnancy test only to have the blood work come back negative. I was completely devastated, but still did not fully understand what was happening. I was told that this is “normal” after being on the “pill” for so long. What? No one explained this to me EVER!
After another year of no successful pregnancy, I decided to see another doctor, a specialist. This one informed me all about what prolonged use of the “pill” does to your body. He explained that the egg was being fertilized, but that it wasn’t attaching to the uterus because my hormones were out of whack and weren’t allowing implantation. I was so mad that no one had ever explained this to me before and so devastated that I had lost so many little blessings. But I still didn’t realize the full reality of what had been happening—my own body had been aborting my babies. (Yes, the pill has an abortifacient effect.)
Fast forward again five years, we have three beautiful children and instructions from my new “Catholic” doctor NOT to have any more kids due to the three high risk pregnancies. This doctor had tried to convince me to have my tubes tied after baby number two, but really tried hard with baby number three. I continuously refused to allow that to happen. The doctor moved in on my husband making him fear that he could possibly lose his wife or the next baby if we were to conceive again. Again, being young and naive and thoroughly exhausted from all the issues we were having with our newborn daughter’s health, we gave in, and my husband had the procedure done.
Once again the horrible periods came, the gut wrenching cramping, the horrendous back pain, and awful irregularity that I had as a teenager. This time I ended up in the hospital with a ruptured cyst on my ovary. Again, I was told the best thing for my problem was to go back on the birth control pill. But I was “so lucky this time. They had come out with a pill that eliminated your cycle for months at a time! Medicine had advanced so much since I last took the “pill”. They were much safer now.” Once again, I, desperate and still somewhat naive, bought it hook, line, and sinker. I knew that I would never be able to conceive again anyway and the only “problem” it seemed to cause in the past was not being able to conceive.
It wasn’t long before I started noticing some of the “unmentioned” side effects. My mood swings were swinging so quickly that I felt I was on a merry-go-around. My migraines began again and were worse than ever before. I was no longer attracted to my husband and wanted nothing to do with him—physically. Everyone and everything was against me, rubbed me the wrong way, and made me miserable. No one knew the horrible roller coaster I was on except my husband and kids. They began to tip toe ever so gently around me which made me more irritable and angry.
I sunk into a deep depression and just wanted to hide out in my room all day and night. …
…One night after a horribly emotional day, I called my sister-in-law, and we began to talk. As we talked, I shared how “out of control” I felt. As I talked, she kept saying, “Me too.” She and I began to compare stories and realized that we had all the same “symptoms”. Finally, we learned that we had both been put on this new “pill” for medical reasons about the same time. I got off the phone and began researching this new “pill”. I found tons of chat rooms, forums, support groups, etc. all full of women talking about this same “out of control” feeling I was experiencing. I checked the pharmaceutical website next—-NOTHING! That was the last day I took the “pill.”
I continued to research and read over the next few months. I continued to learn all about the “unmentioned” side effects of the “pill”—mood swings, headaches, hormonal shifts, depression, anger, blood clots, stroke, cancer, etc. I began to look back at my life. My migraines, depression, and extreme moodiness began in high school (first began taking the pill), worsened in college/first year of marriage (switched to a new improved pill), and came back after third child was born (began the new only have a period every few months pill). It all began to make sense and fit.
Then I began to look at our society and realized that this little “pill” was probably the cause of so many failed marriages, broken homes, abusive homes, and the absolute fall of family life in our society. The Catholic Church was right and had predicted this way back in 1960—contraception would be the downfall of family values and society. It would lead the way to so many other sinful acts—sexual promiscuity, abortion, adultery.
Over the next few months, I slowly began to feel like myself again, but really didn’t even know who I was. I had been on this roller coaster of a ride since high school. I had a lot of self-discovery to do. For most of my life, I was either on the “pill” or pregnant, so I had no idea what “normal” for me was. Neither did my husband. It took a year or two for us to figure it all out and fall in love with one another again, but things still weren’t perfect. There was still something eating away at my soul and causing intimacy issues in our marriage.
…The only reason the “pill” did not destroy our marriage was because through it all we kept turning to God in our trials. We continued to attend Mass even when we didn’t think we were worthy. We continued to beg for His help when things seemed hopeless. We continued to stand by our vows even when we didn’t want to. I thank God everyday for my husband and the strength and courage God gave Him to stand by my side…